Kansas, 2016

Flash Flooding and Hail in Kansas, September 13, 2016

September 13, 2016 · NWS EAX · 3 events in 3 counties and zones

On the evening of September 13, widespread thunderstorm activity brought areas of flooding across northern Missouri and eastern Kansas. The extent of the impacts were several roads closed as a result of flowing and standing water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of September 13, widespread thunderstorm activity brought areas of flooding across northern Missouri and eastern Kansas. The extent of the impacts were several roads closed as a result of flowing and standing water. Rainfall amounts were very excessive, with some area reporting over 7 inches of rain. The highest report was in Doniphan County Kansas where over 11 inches of rain fell. Fortunately, there were no injuries and damage appeared to be minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 13, 12:47 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 13, 12:47 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
147 PM CDT TUE SEP 13 2016

.Discussion...
Issued at 353 AM CDT TUE SEP 13 2016

Showers and thunderstorms have developed early this morning across
northwestern Missouri back into east central Kansas in an area of
isentropic ascent on the 300K surface. These storms may persist
through mid-morning before isentropic ascent diminishes. Late this
morning through early afternoon, a few showers may linger along a
cold front slowly sinking into the area but most areas will
experience dry conditions. There will be quite the dichotomy of
temperatures across the CWA with the northwest only reaching the low
70s behind the front but the south reaching the mid 80s ahead of the
front. CAPE will increase to 1500-2000J/kg across the southern CWA
this afternoon. A few shortwave perturbations may be enough to
initiate thunderstorms along the front. Severe potential looks low
with the shear being the limiting factor however with the moderate
instability it is not out of the question to get multicell storms
with strong updrafts capable of producing small storms and locally
gusty winds. Instability should diminish after sunset however, much
like this morning isentropic ascent will again allow convection to
blossom across the area mainly after midnight tonight. These storms
will continue into Wednesday morning across the southern CWA before
the diminishing. The remainder of Wednesday will remain dry with
temperatures in the 70s across the forecast area. However, dry
conditions will be short-lived as during the day Wednesday a upper
level trough with a closed low will move from the Great Basin and
reach the northern High Plains by Wednesday night. This will force a
cold front into the western Plains. Thunderstorms will develop
Wednesday afternoon well west of the area. However, as storms move
across Kansas Wednesday night, they will be enhanced by a southerly
LLJ and will be able to sustain themselves long enough to move into
the CWA will after midnight Wednesday night.

Thursday through Friday night continues to look wet with several
rounds of showers and thunderstorms likely. The aforementioned upper
trough will only move from eastern Montana into central North Dakota
from Thursday morning to Friday. This will leave the surface front
across the Plains states through the period with several lead
impulses most likely serving as the catalyst for convection. Later
in the day Friday the upper level trough beings to open up allowing
the upper flow to become more progressive. This will allow the upper
trough to quickly shift eastward late in the day Friday/Friday night
forcing the cold front through the CWA and allowing for one last
round of storms. These storms will exiting the area by saturday
morning as the upper trough moves through the Upper Midwest. The
remainder of the weekend looks dry with temperatures in the mid to
upper 70s behind the front. Storm chances may increase as we move
into the beginning of next week as mid-range models are consistent
in depicting a upper level trough moving into the southern Plains on
Monday.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 131 PM CDT TUE SEP 13 2016

Steady rain at KMCI and KSTJ should wind down over the next hour or
two, with off and on showers and thunderstorms later this afternoon.
Next chance for widespread showers and thunderstorms is later tonight
through the early to mid morning hours on Wednesday.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...73
Aviation...Leighton
Hazardous weather outlook, Sep 13, 4:02 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT TUE SEP 13 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STORMS WILL BE IN THE AREA MOST OF THE DAY TODAY AND TONIGHT WITH A
SHORT BREAK FOR MOST AREAS AROUND MIDDAY. SOME STORMS COULD BECOME
STRONG WITH PRIMARY HAZARDS BEING GUSTY WINDS, HAIL, AND LOCALLY
HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THERE WILL BE DRIER CONDITIONS DURING THE DAY WEDNESDAY BUT STORMS
RETURN WEDNESDAY NIGHT AND STICK AROUND THROUGH FRIDAY NIGHT. NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME BUT HEAVY RAINFALL IS
POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 13, 1:23 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HEAVY RAIN       4 E MCLOUTH             39.20N 95.13W
09/13/2016  M3.74 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

JL
Local storm report, Sep 13, 1:28 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HEAVY RAIN       JARBALO                 39.20N 95.07W
09/13/2016  M4.57 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            STORM TOTAL TODAY.

&&

JL

The radar

The Pleasant Hill radar (KEAX), 75 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Leavenworth

When
September 13, 2:27 PM CST to 5:27 PM CST
Where
Leavenworth County, 0.33 mi SSE of Wadsworth Station to Wadsworth Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.276, -94.898

Water was running over Highway K-5 in northeast Lansing. The road was closed. The amount of damages to the highway is unknown.

Flash Flood, Doniphan

When
September 13, 8:05 PM CST to 11:05 PM CST
Where
Doniphan County, 0.69 mi N of Leona to 0.39 mi NNW of Leona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.790, -95.320

There was waist-deep water reported over the bridge along Ashpointe Road. The amount of damages to the highway is unknown.

Hail, Johnson

When
September 13, 8:10 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
0.75 in hail
Reported by
Public
Coordinates
38.890, -94.810

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660082, 660083, 660084.